please answer/contribute to these (3) discussions. 1 paragraph for each along with a reference.
Clostridium difficile (C-diff) is transmitted through contact with the bacteria on contaminated surfaces. The main defense against C-Diff is high standards of infection control and contact precautions being placed on patients that are infected with C-diff. As nurses caring for these patients, we can stop the spread by wearing the appropriate PPE and diligently performing hand hygiene between tasks. Signs and symptoms can include mild to severe diarrhea, fulminant colitis, fever, abdominal pain, and leukocytosis (Chapman, 2018). Toxins A and B are the factors produced by C-diff that bring about symptoms in patients (Chapman, 2018). There are several diagnostic tests that can be done to determine if a patient has C-diff. The most common diagnostic test is the enzyme immunoassay (EIA) which are inexpensive, readily available and fast (Chapman, 2018). The treatment for C-diff is antibiotic therapy, typically vancomycin or fidaxomicin, metronidazole, and sometimes even surgery for patients that have severe inflammation (Mayo, 2020). C-diff can be very taxing on patients, elderly patients in particular. Not only are elderly patients at higher risk of death after a c-diff diagnosis but they are at risk for developing delirium (Archbald-Pannone, 2015). Anytime nurses are completing report at the end of their shift, they need to let the oncoming nurse know if any of their patients are positive for C-diff, the precautions that are in place, as well as letting any assistive staff know of the patients status to avoid spread between patients.
Clostridium Difficile is a gram-positive bacteria that colonize and activates in a host, leading to C-Difficile Infection (Taylor et al., 2017). Antibiotics are known to decrease the stomachs natural protective flora and the continual exposure to them makes a person more susceptible to contracting C- Diff (Clarkin et al., 2019). Health care workers can create a break in transmission by providing a hygienic environment for patients and ensuring the best practices are followed (Mitchell, Shropshire & Ruel, 2013). Evidence shows that C-Diff can potentially be spread by asymptomatic carriers (Clarkin et al., 2019). For this reason, transmission prevention plans are fundamental. The continuous use of sporicidal disinfectant is among the evidence-based interventions to have shown a decrease of infection by 68.9% and 35.7% (Clarkin et al., 2019). C-Diff commonly manifests by persistent watery, green, malodorous, or bloody diarrhea with abdominal cramps (Mitchell et al., 2013). Common diagnostic tests are the positive enzyme immunoassay (EIA) for glutamate dehydrogenase (GDH) or nucleic acid amplification testing (NAAT) and radiographs displaying megacolon & ileus (Taylor et al., 2017). Medical treatments for C-Diff vary depending on the severity of the case. The most common treatments are vancomycin and fidaxomicin (Clarkin et al., 2019). The Registered Nurse role is essential for managing treatment because they are the first point of contact between patients and the rest of the medical team. During a patient assessment, the Registered Nurse can identify signs and symptoms of C-Diff and this prevents further delay in treatment and exposure to others. Moreover, C-Diff is prevalent in people of advanced age, immune compromise, and those with long-term hospitalizations (Taylor et al., 2017). Patients with severe cases of C-Diff are unable to take their medications by mouth and require different routes of medication administration. The Register Nurse can relate this specific health information to the pharmacy team, to arrange the correct administration instructions (Clarkin et al., 2019). Nurses should also relate precaution measures to the upcoming shift, such as the use of disposable equipment, isolation, PPE, and handwashing to reduce the spread of C-Diff. Nurses play a key role in prevention, by educating patients on the effects of frequent antibiotic usage and the prevention of antibiotic resistance.
According to the article Recurrent Clostridium difficile infection: A review of risk factors, treatments, and outcomes, individuals that develop C-Diff infections have recently been treated with broad spectrum antibiotics. It is important for healthcare workers to ensure proper hand hygiene wit hand washing with soap and water as C-Diff spores are not susceptible to alcohol gels. It is important to use a solution with 10% sodium hypochlorite, better known as bleach, to disinfect regularly/daily. Early detection is key in prevention of an outbreak of C-diff.
C-Diff is an infection caused by the bacteria Clostridium difficile that is naturally found in the somach. Symptoms of C-Diff infections include severe diarrhea, abdominal cramping, fever, nausea, loss of appetite, and abdominal tenderness. Recent broad spectrum antibiotic use is a factor that increases a patients risk of developing C-Diff as the antibiotics disrupt the gastrointestinal tracts normal flora.
As indicated in the article written by Silva, the labs used to diagnose C-diff include the immunoassay platform and the NAAT (nucleotide acid amplification assay). Due to the diarrhea the patients usually experience, it is also important to monitor CMP to evaluate electrolyte levels and increase fluids to prevent dehydration. It is also important to monitor the CBC. A urinalysis would be helpful to monitor hydration status, for opportunistic infections, and kidney function. If a patient had been experiencing diarrhea for 3 days, it is important to notify the provider to determine if testing should be completed as early detection is important in further exposure and possible infections of C-Diff.
According to the article by S. Johnson in the Journal of Infection, medications used to treat C-Diff are metronidazole or vancomycin. Vancomycin is reserved for severe cases of C-Diff. This has since been updated as reported in the article Its time to rethink your approach to C-Diff infection. It is now indicated to prescribe Vancomycin or fidaxomicin to treat C-Diff. Another treatment for C-Diff includes fecal microbiota transplantation, especially when the patient has had recurrent episodes with C-Diff infections.
According to the article Its time to rethink your approach to C diff infection, there is a 10% to 30% reoccurrence rate for individuals that have C-Diff. Individuals that are more susceptible to developing C-Diff include individuals that have recently received antibiotics, geriatric patients (over age 65), recently been admitted to a hospital or long-term facility, are taking medications to reduce stomach acid, recent abdominal surgery or placement of nasogastric tube, have an inflammatory bowel disease, or are taking medications that suppress the immune system.
Most individuals that develop C-Diff have recently been treated with broad spectrum antibiotics. The occurrence of diarrhea may begin after the completion of antibiotic therapy. It is important to monitor for the occurrence of diarrhea to ensure early testing can be completed as early detection is key to prevention of spread of C-Diff. C-Diff infection can also occur in patients that have had recent abdominal surgery or had nasogastric tubes place.
It is important to place the patient on contact isolation at the first indications that a patient could have C-Diff. It is important to let the on-coming shift know about the isolation status so they can maintain contact isolation as well and ensure that there is not cross contamination from the patient with C-Diff to other patients. Also, it is important to properly disinfect the room and equipment as C-Diff is a spore bacterium that is harder to kill when disinfecting. If a patient is weak, he or she may require physical therapy to regain strength and mobility.